Article Text

PDF

Sudden bilateral visual loss in acute myeloid leukaemia
  1. SYLVIA BOM,
  2. STEPHANIE YOUNG,
  3. SUSAN LIGHTMAN
  1. Department of Clinical Ophthalmology
  2. Institute of Ophthalmology
  3. Moorfields Eye Hospital
  4. City Road, London EC1V 2PD, UK
  1. Professor Lightman

Statistics from Altmetric.com

Editor,—Intraocular manifestations of leukaemia are not uncommon and may be related to manifestations of the disease itself or to its complications including those of treatment. There may be direct infiltration by neoplastic cells of ocular tissue, including optic nerve, choroid, retina, iris, ciliary body, signs in the retina of associated haematological abnormalities such as anaemia, thrombocytopenia or hyperviscosity states, or retinal destruction by opportunistic infections such as that caused by herpetic viruses. In addition, occlusive retinal microvasculopathy has been reported in patients with acute leukaemia, with radiation considered to be a contributing factor in some cases.1 2

CASE REPORT

A 20 year old woman with a diagnosis of acute myeloid leukaemia FAB (French, American, British) classification M1, was started on BF-12 chemotherapy consisting of a combination of cytarabine, etoposide, and idarubicin given over 6 days. She had a pancytopenic form of leukaemia with haemoglobin 8.6 (g/dl), white blood count 1.8 (×109/l), neutrophils 0.2 (×109/l), platelets 42 (×109/l), with a hypocellular bone marrow. After 5 days of the protocol she noticed blurring of vision in both eyes; however, ocular examination by a physician revealed normal visual acuity and no obvious abnormality. Over the next 36 hours her vision deteriorated bilaterally to counting fingers at 25 cm. Initial assessment by the local ophthalmologist showed small dot haemorrhages in the retina with a few peripheral cotton wool spots and marked posterior pole oedema. She underwent urgent computerised tomographic (CT) scan, magnetic resonance imaging (MRI), and lumbar puncture which were normal. Opportunistic infection was suspected on clinical grounds and she was started on antimicrobial therapy to cover cytomegalovirus, herpes simplex, toxoplasmosis, and fungal infection (ciprofloxacine 750 mg three times daily, teicoplanin 400 mg once daily, aciclovir 500 mg three times daily, foscarnet 3 g three times daily, sulphadiazine 1 g four times daily, amphotericin B 50 mg once daily). The vision remained poor and 6 days later she was referred for further ophthalmic assessment. Visual acuity was counting fingers in both eyes, pupils were sluggish, and there were no signs of inflammation or leukaemic infiltration. Fundal appearances were similar in each eye with the retina appearing pale, swollen, and ischaemic (Fig 1). Fluorescein angiography (Fig 2), demonstrated severe bilateral posterior pole infarction with marked retinal oedema. Predisnolone 80 mg per day was started and over the next 48 hours there was a slight increase in her peripheral vision although the large bilateral central scotomata remained. The prednisolone was tapered over the next few weeks and stopped. No further visual improvement occurred over the next few months and the patient was registered blind.

Figure 1

Occlusive vasculopathy involving the posterior pole of both eyes.

Figure 2

Fluorescein angiography showing preservation of the large arterial vessels and occlusion process of the macular capillaries.

COMMENT

Microvascular occlusions involving both the peripheral and posterior pole retina in patients with acute leukaemia usually occur in hyperviscosity syndromes associated with very high white cell or platelet counts. Radiotherapy may be an additional risk factor for its development.

A whole spectrum of small vessel disease, ranging from mild ischaemia with scattered cotton wool spots to proliferative retinopathy1 appear to be associated with acute leukaemia and its management. A state of hypercoagulability has also been reported after induction chemotherapy which may reflect the release of thromboplastic material from large numbers of destroyed leukaemic cells.3 The toxic effect of chemotherapy on the microvasculature is also likely to be an important factor.4 The haemolytic uraemic syndrome has been reported as a complication of intensive chemotherapy involving cytarabine as part of the protocol.5 Cytarabine is also known to induce central nervous system toxicity particularly affecting the cerebellum in 7–28% of patients,3 through an unknown mechanism.

This patient had a pancytopenic form of leukaemia and did not have radiotherapy as part of the treatment. A direct neurotoxic effect of the drug is unlikely as only the posterior pole has been affected with preservation of peripheral retina. A picture of toxic microangiopathy resulting from high doses of chemotherapeutic agents could explain the prodromic blurred vision with subsequent microvascular occlusion and ischaemia of the macula. Further observation of the ophthalmic problems in leukaemic patients receiving high dose cytarabine as part of their treatment, with or without associated radiotherapy is warranted.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.